Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 66, NWS Shreveport, LA

April 20, 2003Angelina County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 20, 2003, 1:40 PM CDT for Angelina County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 1:40 PM CDT (18:40 UTC)
Expired
Apr 20, 2003, 2:30 PM CDT
In force
50 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Angelina County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 201840
SVRSHV
TXC005-201930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
137 PM CDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS

* UNTIL 230 PM CDT

* AT 137 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER HUNTINGTON...OR ABOUT 9
  MILES SOUTHEAST OF LUFKIN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER HUNTINGTON AT 140 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS
UNTIL 230 PM CDT.

LAT...LON 3128 9477 3112 9466 3123 9437 3142 9456

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 10:50 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 20, 10:50 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 AM CDT SUN APR 20 2003

COLD FRONT EXTENDING NEAR A HOT...TO TXK...TO GGG...TO UTS LINE THIS
MORNING.  THIN LINE OF SHOWERS CONTINUES TO DEVELOP ALONG THETA E
AXIS LOCATED FROM THE TOLEDO BEND COUNTRY...INTO NORTHCENTRAL
LOUISIANA. VERY ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALSO
DEVELOPING BEHIND THE FRONT OVER PORTIONS OF NORTHCENTRAL TEXAS
SOUTH OF THE METROPLEX...ASSOCIATED WITH SHORTWAVE SWINGING EAST
FROM UPPER LOW OVER NEBRASKA. STRONG STORMS NORTH OF VCT APPEAR
ROOTED ALONG FRONT IN AREA OF BEST MOISTURE CONVERGENCE...WITH
SHORTWAVE ENERGY NOW PUSHING EAST INTO SE TX...AND INTO S LA THIS
AFTERNOON. BOTH RUC AND NEW ETA SHOWING BEST CONVERGENCE STAYING
SOUTH OF THE AREA...WITH PASSING SHORTWAVE. HOWEVER...FRONT IS
EXPECTED TO SLOW ACROSS SW AR AND NE TX THROUGH THE AFTERNOON...
REACHING AN ELD...TO SHV...TO OCH LINE BY 21Z.

WILL UPDATE THE ZONES TO LOWER POPS TO SLIGHT CHANCE UP NORTH IN TXK
GROUP...BUT WILL MAINTAIN GOING POPS FOR NE TX AND NCNTRL LA. WILL
ALSO DROP MENTION OF SEVERE...AS BEST FORCING/CONVERGENCE SHOULD
REMAIN TO THE SOUTH...AND LOW OVERCAST WILL INHIBIT HEATING.  WILL
ALSO HAVE TO LOWER TEMPS A CATEGORY OR SO DUE TO WEAK COLD ADVECTION
OCCURRING ACROSS THE NW BEHIND THE FRONT...AND DENSE CLOUD
COVER/SHOWERS AHEAD OF IT.

UPDATE WILL BE OUT AROUND 1115 AM.

15

.SHV...NONE.
Hazardous weather outlook, Apr 20, 12:00 PM CDT, 1 hour 40 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
MAINLY ALONG AND AHEAD OF A WEAK COLD FRONT THAT WILL SLOWLY MOVE
SOUTHEAST THROUGH THE REGION. SOME SHOWER ACTIVITY MAY PERSIST
ACROSS DEEP EAST TEXAS AND PORTIONS OF NORTHCENTRAL LOUISIANA
OVERNIGHT...BEFORE THE FRONT PUSHES SOUTH TO THE COAST MONDAY
MORNING. DUE TO ABUNDANT CLOUD COVER WHICH WILL LIMIT AFTERNOON
HEATING...AND WEAK WINDS THROUGH THE LOWER LEVELS OF THE
ATMOSPHERE...ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE MIDWEST FROM THE
ROCKIES AROUND MIDWEEK...BRINGING WITH IT A CHANCE OF THUNDERSTORMS
WEDNESDAY NIGHT AND EARLY THURSDAY. HOWEVER...SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:33 PM CDTSevere Thunderstorm WarningSHVNacogdoches42 min
Apr 20, 5:48 PM CDTSevere Thunderstorm WarningSHVSan Augustine42 min
Apr 20, 6:03 PM CDTSevere Thunderstorm WarningSHVShelby57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.